Alert archive / Tennessee / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 4, NWS Nashville, TN

March 31, 2015Lawrence County, Wayne County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Mar 31, 2015, 6:53 PM CDT for Lawrence County, Wayne County, Tennessee. It was in force for 37 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 31, 2015, 6:53 PM CDT (23:53 UTC)
Expired
Mar 31, 2015, 7:30 PM CDT
In force
37 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Lawrence County, TN, Wayne County, TN

The radar

The Northeast Alabama radar (KHTX), 132 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 31, 7:28 PM CDTHAIL 1St. Joseph, TN
Mar 31, 7:30 PM CDTHAIL 0.751 Ssw Loretto, TN
Mar 31, 7:32 PM CDTHAIL 1.256 Sse Collinwood, TNTWITTER PICTURE OF HAIL LARGER THAN A QUARTER. TIME AND LOCATION APPROXIMATED BY RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 35 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.9 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2015-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2015-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 147 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1975 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
147 m²/s²
0-3 km storm-relative helicity
193 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

103 
WUUS54 KOHX 312353
SVROHX
TNC099-181-010030-
/O.NEW.KOHX.SV.W.0004.150331T2353Z-150401T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
653 PM CDT TUE MAR 31 2015

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN WAYNE COUNTY IN MIDDLE TENNESSEE...
  SOUTHERN LAWRENCE COUNTY IN MIDDLE TENNESSEE...

* UNTIL 730 PM CDT

* AT 650 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS NEAR
  COLLINWOOD...MOVING EAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  LORETTO...IRON CITY AND ST. JOSEPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS SEVERE
THUNDERSTORM. MOVE INDOORS IMMEDIATELY! IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3500 8743 3499 8774 3500 8777 3514 8772
      3510 8730 3499 8733
TIME...MOT...LOC 2353Z 283DEG 22KT 3506 8767

$$

FORECASTER:BOYD
2 follow-up statements
571 
WWUS54 KOHX 010010
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
710 PM CDT TUE MAR 31 2015

TNC099-181-010030-
/O.CON.KOHX.SV.W.0004.000000T0000Z-150401T0030Z/
WAYNE TN-LAWRENCE TN-
710 PM CDT TUE MAR 31 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTHWESTERN LAWRENCE AND SOUTHEASTERN WAYNE COUNTIES...

AT 706 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND 
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR IRON 
CITY...MOVING EASTSOUTHEAST AT 20 MPH. 

LOCATIONS IMPACTED INCLUDE...
  LORETTO AND ST. JOSEPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS SEVERE
THUNDERSTORM. MOVE INDOORS IMMEDIATELY! IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3500 8743 3501 8764 3505 8765 3513 8764
      3510 8730 3499 8733
TIME...MOT...LOC 0008Z 277DEG 19KT 3506 8758

$$

BOYD
899 
WWUS54 KOHX 010022
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
722 PM CDT TUE MAR 31 2015

TNC181-010031-
/O.CAN.KOHX.SV.W.0004.000000T0000Z-150401T0030Z/
WAYNE TN-
722 PM CDT TUE MAR 31 2015

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WAYNE COUNTY IS
CANCELLED...

LAT...LON 3501 8757 3505 8757 3512 8756 3510 8730
      3499 8733
TIME...MOT...LOC 0021Z 277DEG 19KT 3506 8751

$$

TNC099-010030-
/O.CON.KOHX.SV.W.0004.000000T0000Z-150401T0030Z/
LAWRENCE TN-
722 PM CDT TUE MAR 31 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTHWESTERN LAWRENCE COUNTY...

AT 718 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR ST.
JOSEPH...MOVING EASTSOUTHEAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
  LORETTO AND ST. JOSEPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS SEVERE
THUNDERSTORM. MOVE INDOORS IMMEDIATELY! IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3501 8757 3505 8757 3512 8756 3510 8730
      3499 8733
TIME...MOT...LOC 0021Z 277DEG 19KT 3506 8751

$$

BOYD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 6:16 PM CDT, 37 minutes earlier.

Area forecast discussion, Mar 31, 6:16 PM CDT, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
616 PM CDT TUE MAR 31 2015

.UPDATE...

00Z AVIATION UPDATE.

&&

.AVIATION...

VFR. STORMS HAVE HELD OFF TO THE SOUTH...AND LOOK TO REMAIN SOUTH
OF ALL TERMINALS THIS EVENING. WINDS SHOULD CALM DOWN BELOW 5
KNOTS WITHIN THE NEXT FEW HOURS FOR ALL TERMINALS...AND REMAIN
LIGHT AND VARIABLE OVERNIGHT. MID MORNING TOMORROW EXPECT EASTERLY
TO SOUTHEASTERLY WINDS AROUND 5 TO 10 KNOTS...WITH CONTINUED VFR
CONDITIONS.

&&

.PREV DISCUSSION... /ISSUED 433 PM CDT TUE MAR 31 2015/

MESOSCALE UPDATE...
CURRENTLY STORMS JUST SOUTH OF ALABAMA BORDER WORKING IN AN EAST-SOUTHEAST
DIRECTION. SURFACE FRONT BASED ON DEWPOINT FIELD DOWN ACROSS SOUTHERN
MIDDLE TENNESSEE JUST BARELY NORTH OF THE ALABAMA BORDER WITH 60 DEGREE
DEWPOINT IN HUNTSVILLE AND 43 AT NASHVILLE. CURRENTLY CONVECTION
ACROSS NORTHERN MISSISSIPPI AND NORTHERN ALABAMA TO LIKELY REMAIN
SOUTH OF MY CWA...HOWEVER COULD SEE AN ISOLATED STORM DEVELOPING
IN FAR SOUTHWEST MIDDLE TENNESSEE NEXT 1 TO 2 HOURS.

CONVECTION OVER FAR SOUTHEAST MISSOURI...BOOTHEEL AREA HAS FIRED ALONG
FRONTAL BOUNDARY THAT EXTENDS OUT OF SOUTHERN MIDDLE TENNESSEE UP
INTO THE BOOTHEEL AREA...THEN BACK INTO SOUTHWEST MISSOURI. DEWPOINTS
ARE IN THE LOW TO MIDDLE 50S IN THE BOOTHEEL. STORMS CONTINUE TO
CLUSTER WITH NEW DEVELOPMENT TAKING PLACE LAST HOUR. H-TRIPLE-R
TAKES THIS ACTIVITY DOWN INTO WESTERN TENNESSEE AND DIMINISHES IT
OVER THE NEXT 2 TO 3 HOURS. THIS SEEMS REASONABLE AS I WOULD
EXPECT ACTIVITY TO RIDE ALONG FRONTAL SURFACE.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

06
Hazardous weather outlook, Mar 31, 5:00 AM CDT, 13 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
500 AM CDT TUE MAR 31 2015

TNZ005>011-023>034-056>066-075-077>080-093>095-011000-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-
JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON-
MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-
COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES-
500 AM CDT TUE MAR 31 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT.

A FEW STRONG THUNDERSTORMS MAY BE POSSIBLE THIS AFTERNOON FOR
LOCATIONS SOUTH OF INTERSTATE 40 AND WEST OF INTERSTATE 65
APPROACHING THE TENNESSEE...ALABAMA BORDER. THE MAIN CONCERN WITH
STRONG THUNDERSTORMS THAT DO DEVELOP WILL BE STRONG GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

STRONG STORMS WILL BE POSSIBLE AGAIN THURSDAY AND FRIDAY AFTERNOONS
FOR ALL OF MIDDLE TENNESSEE. THE MAIN CONCERN WITH STRONG THUNDERSTORMS
THAT DO DEVELOP WILL BE STRONG GUSTY WINDS AND HAIL.

.SPOTTER CALL TO ACTION STATEMENT...

EVEN THOUGH ANY STRONG THUNDERSTORMS ARE EXPECTED TO BE BRIEF AND
ISOLATED, SPOTTERS ARE ENCOURAGED TO CLOSELY MONITOR WEATHER
CONDITIONS AND BE PREPARED TO CALL IN ANYTHING REACHING REPORTING
CRITERIA.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

31

In the hours before

Special weather statement, Mar 31, 5:17 PM CDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
517 PM CDT TUE MAR 31 2015

TNZ093>095-312300-
GILES-LAWRENCE-WAYNE-
517 PM CDT TUE MAR 31 2015

...SIGNIFICANT WEATHER ADVISORY FOR GILES...LAWRENCE AND WAYNE
COUNTIES...

AT 510 PM CDT...ISOLATED STRONG THUNDERSTORMS WERE DEVELOPING RIGHT
ALONG THE ALABAMA BORDER. STORM MOVEMENT WAS EASTSOUTHEAST AT 30 MPH.

HALF INCH SIZE HAIL...AND WINDS 30 TO 40 MPH CAN BE EXPECTED.

NO PLACE OUTDOORS IS SAFE WHEN THERE IS LIGHTNING. MOVE INDOORS OR
INTO A VEHICLE IMMEDIATELY! IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 3500 8798 3529 8799 3530 8802 3539 8803
      3541 8798 3543 8801 3544 8763 3540 8757
      3542 8745 3544 8745 3544 8706 3541 8701
      3541 8693 3532 8691 3530 8686 3532 8685
      3499 8685

BOYD
Local storm report, Mar 31, 6:31 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
631 PM CDT TUE MAR 31 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             ST. JOSEPH              35.03N  87.51W
03/31/2015  M1.75 INCH       LAWRENCE           TN   AMATEUR RADIO

            QUARTER TO GOLF BALL HAIL. HIGHWAY 43 AT ST. JOSEPH IS
            COVERED IN HAIL.

&&

EVENT NUMBER OHX1500412

JACKSON

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 5:17 PM CDTSpecial Weather StatementOHXGiles, Lawrence, Wayne43 min
Mar 31, 5:46 PM CDTSevere Thunderstorm WarningOHXWayne29 min
Mar 31, 5:53 PM CDTSevere Thunderstorm WarningOHXLawrence, Wayne49 min
Mar 31, 6:26 PM CDTSevere Thunderstorm WarningOHXWayne34 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.